Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Amarillo, TX

August 9, 2002Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2002, 6:54 PM CDT for Texas County, Oklahoma. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 6:54 PM CDT (23:54 UTC)
Expired
Aug 9, 2002, 8:00 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Texas County, OK

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:23 PM CDTThunderstorm Wind 52 EHooker, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS54 KAMA 092354
SVRAMA
OKC139-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TEXAS COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HOOKER...OR ABOUT 14 MILES
  NORTHEAST OF GUYMON...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  TYRONE...OPTIMA...HOOKER...HARDESTY...BAKER AND ADAMS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3696 10148 3654 10145 3653 10099 3699 10099

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 5:00 PM CDT, 1 hour 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI AUG 9 2002

RECENT CENTRAL U.S. MID/UPPER LEVEL RIDGE CONTINUES TO UNDERGO
STEADY WEAKENING AND WESTWARD MIGRATION AS STRONG MID/UPPER LEVEL
LOW TRACKS EAST OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS
REGIONS. MEANWHILE...COLD FRONT WAS MOVING SOUTH ACROSS EAST CENTRAL
CO AND WEST CENTRAL KS...WITH A CONVECTIVE OUTFLOW BOUNDARY A LITTLE
FARTHER SOUTH FROM SOUTHEASTERN CO INTO THE CENTRAL AND EASTERN OK
PANHANDLE.

AS OF MID AFTERNOON...CONVECTION WELL UNDERWAY ACROSS THE NORTH
CENTRAL AND NORTHEASTERN ZONES IN PROXIMITY OF OUTFLOW BOUNDARY.
THIS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT AS LAPSE
RATES STEEPEN WITH PASSING OF SHORTWAVE TO THE NORTH AND
STRENGTHENING LOW-LEVEL JET IMPINGES ON SOUTHWARD MOVING FRONT.
CURRENT THINKING IS THAT FRONT WILL PUSH THROUGH THE PANHANDLES LATE
TONIGHT AND EARLY SATURDAY. THEREFORE...THE GREATEST CHANCE FOR TSRA
ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES TONIGHT AND ACROSS
THE SOUTHERN AND WESTERN ZONES ON SATURDAY. ALSO...DECIDED TO JUST
KEEP THE LOW POPS IN FOR SATURDAY NIGHT AND SUNDAY DUE TO THE
UNCERTAINTY OF FRONTAL POSITION BEYOND 24 HOURS. FINALLY...ALTHOUGH
NOT MENTIONED IN THE FORECAST...A FEW OF THE STORMS ACROSS THE OK
AND NORTHERN TX PANHANDLE COULD BRIEFLY REACH SEVERE CRITERIA
TONIGHT.

BEYOND THE WEEKEND...VERY LITTLE WAS CHANGED TO THE PREVIOUS
FORECAST. UPPER LEVEL RIDGE STILL EXPECTED TO MIGRATE TO A POSITION
OVER NORTHWESTERN MEXICO WITH A BROAD TROUGH SITUATED OVER THE
CENTRAL U.S. ANOTHER COLD FRONT MAY PUSH THROUGH THE PANHANDLES
AROUND MONDAY NIGHT OR TUESDAY BRINGING A RENEWED CHANCE FOR TSRA
FOR AT LEAST THE FIRST HALF OF THE WEEK.

FCSTID = 4

AMARILLO    62 86 62 88 /  40 40 30 20
BEAVER      63 84 61 88 /  70 30 20 20
BOISE CITY  59 82 61 85 /  40 40 30 20
BORGER      61 85 62 88 /  40 40 30 20
BOYS RANCH  60 84 61 88 /  40 40 30 20
CANYON      62 87 62 88 /  40 40 30 20
CLARENDON   66 90 65 89 /  40 40 30 20
DALHART     60 83 60 86 /  40 40 30 20
GUYMON      62 83 62 88 /  70 30 20 20
HEREFORD    62 87 61 88 /  40 40 30 20
LIPSCOMB    64 86 63 88 /  60 30 20 20
PAMPA       64 87 64 88 /  40 40 30 20
SHAMROCK    67 90 66 89 /  40 40 30 20
WELLINGTON  68 91 66 89 /  40 40 30 20

.AMA...
TX...NONE.
OK...NONE.

JH

In the hours before

Special weather statement, Aug 9, 1:00 PM CDT, 5 hours 54 minutes before
OKZ001>003-TXZ001>020-092100-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI AUG 9 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE.

THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM DALHART TO
LIPSCOMB.

A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE PANHANDLES
THROUGH TONIGHT.  AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST
THROUGH WYOMING AND COLORADO THIS AFTERNOON AND INTO NORTHWEST
KANSAS BY TONIGHT.

LIFT FROM THE COLD FRONT...DAYTIME HEATING...MOISTURE AND
INSTABILITY WILL ALL COMBINE TO SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT ACROSS THE PANHANDLES.

MID AND UPPER LEVEL WINDS WILL INCREASE ACROSS THE SLIGHT RISK AREA
AND THIS WILL HELP IN POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT. THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS. HOWEVER...
HEAVY RAINS FROM THESE STORMS MAY ALSO CAUSE LOCALIZED FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE SLIGHT
RISK AREA SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON OR
EVENING.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:19 PM CDTSevere Thunderstorm WarningAMABeaver56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.